Dr. John Wade, MD, FRCPC, discusses osteoarthritis treatments.
Loading the player...Osteoarthritis Treatment Methods Dr. John Wade, MD, FRCPC, discusses osteoarthritis treatments.
Featuring Dr. John Wade, MD, FRCPC
Duration: 1 minute, 57 seconds
Osteoarthritis is a very common type of arthritis that we all get as we age.
And the calmest medication that we use by far for osteoarthritis is acetaminophen. We're all familiar with acetaminophen, use it as babies and use it for sports injuries, and as we get older, the acetaminophen becomes a standard bearer for treatment for early symptoms of osteoarthritis.
So we generally recommend the maximum dose you would use should be 4000 milligrams a day or 4 grams a day; if you're under that, you're pretty safe in terms of using acetaminophen. After one moves past acetaminophen, one's gonna use non-steroidal anti-inflammatories; these are common medications we're all familiar with.
The calmer ones are Ibuprofen, Naproxen; those are available over the counter, and there are some prescription ones that are a little more potent than the over the counter ones. These medications are generally well-tolerated. There are some nuisance side effects, primarily that of stomach upset, nausea, heartburn and indigestion.
Other more serious side effects are sometimes you could have some GI bleeding if there's irritation of the gastrointestinal track due to the stomach. So that's something that relatively rare, but one needs to be aware of.
There are some other rare side effects of non-steroidals that are rare but one needs to be concerned about. There is the concern that you can have high blood pressure, so if you're already hypertensive and on medications, you need to monitor.
Some very rare events that we've recognized is that one can potentially have very small incidents of heart attack or stroke, so we recommend that patients minimize use of anti-inflammatories, whereas in the old days we often used to push the use of anti-inflammatories.
So it's important for individuals to recognize that medications have side effects. Those side effects can be severe, and so one needs to realize.
Presenter: Dr. John Wade, Rheumatologist, Vancouver, BC
Local Practitioners: Rheumatologist
This content is for informational purposes only, and is not intended to be a substitute for professional medical advice, diagnosis or treatment. Always seek the advice of your physician or other qualified healthcare professional with any questions you may have regarding a medical condition.